30 years old male during high-dose chemotherapy with cytarabine for hematologic malignancy.
A PET-CT scan was performed for staging. Images A and C (minimum intensity projections in lung window) show diffuse intramural gas in the right hemicolon as well as gas in the pericolonic fat. Image B is a slabbed volume rendering in which the interface between gas and soft tissue is toned blue. The sigmoid colon shown in image D is unremarkable.
(Benign) Pneumatosis intestinalis as a medication side effect.
Pneumatosis intestinalis (PI) is defined as the presence of gas in the bowel wall. It is a sign not a disease and is associated with numerous conditions, ranging from benign to life-threatening. PI is most commonly due to a disruption in mucosal integrity, which can occur in bowel ischemia, necrotizing enterocolitis, neutropenic colitis and during cytotoxic or immunosuppressive therapy. Although corticosteroid administration is the most common cause of medication-induced PI, this finding can occur with many classic chemotherapy agents including those used for treatment of hematologic malignancies.
Medication-induced PI is counted among the benign forms, and the patients are usually asymptomatic or may have mild abdominal discomfort. Other benign causes are pulmonary diseases such as cystic fibrosis, asthma, and chronic obstructive pulmonary disease. In benign PI the bowel wall is usually normal. The presence of additional findings such as bowel wall thickening, absent or intense mucosal enhancement, dilated bowel, vessel occlusion, ascites, and portosystemic venous gas increases the possibility of life-threatening PI. However, intraperitoneal or retroperitoneal free air can be seen with PI due to life-threatening or benign causes.
Correlation with clinical history, physical examination, and laboratory tests is the best indicator of whether PI is considered benign or life-threatening.
Ho et al.
Pneumatosis Intestinalis in the Adult: Benign to Life-Threatening Causes
AJR (2007) 188(6):1604
Torrisi et al.
CT Findings of Chemotherapy-Induced Toxicity
Radiology (2011) 258(1):41
provided by Tim